What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 27, 11:43 PM CST, 2 hours 40 minutes earlier. Its key messages:
- There is a Marginal Risk (level 1 of 5) for severe weather late this evening/early Friday, with large hail the main hazard.
- Warm and windy Friday, with near record highs and wind gusts nearing advisory levels. In addition, there is an elevated fire danger risk Friday afternoon.
- Warm start to the weekend, then turning colder Sunday and into next week.
- Active weather returns early next week.
Area forecast discussion, Mar 27, 11:43 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1243 AM CDT Fri Mar 28 2025
.KEY MESSAGES...
- There is a Marginal Risk (level 1 of 5) for severe weather
late this evening/early Friday, with large hail the main
hazard.
- Warm and windy Friday, with near record highs and wind gusts
nearing advisory levels. In addition, there is an elevated
fire danger risk Friday afternoon.
- Warm start to the weekend, then turning colder Sunday and into
next week.
- Active weather returns early next week.
&&
.UPDATE...
Issued at 921 PM CDT Thu Mar 27 2025
Evening showers and storms in the far south have waned, but the
warm advection regime will continue to force scattered showers
and high based thunderstorms tonight over the entire area. Short
term guidance continues to suggest a "wing" of higher coverage
showers/storms will work across the CWA from southwest to
northeast after midnight. QPF probably will be very low given
the small nature of storms, and fast movement northeast. That
said, I've delayed pops on an update, but retained the chance
40% to likely 60% in the overnight hours.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 235 PM CDT Thu Mar 27 2025
Much of the shower activity has diminished, but still lingers
in our far east and south attendant to a passing weak wave
and a veered LLJ and elevated moisture transport. The
westerly LLJ and moisture transport linger into this evening,
thus we could keep festering a few showers particularly south
this evening. Later this evening and especially overnight/early
Friday, expect a burgeoning of showers and storms with the
ramping LLJ atop a northward lifting surface warm front. Deep
layer shear of 30+ kts and modest elevated instability in the
growth zone will support a hail risk possibly to the size of
quarters or a little larger in isolated instances, and we
remain in a Marginal risk or level 1 out of 5 for severe
weather from SPC.
On Friday, any residual shower/storm activity should depart by
mid morning as the surface warm front lifts north. We'll
be thrust into the warm sector with a strong H85 southwesterly
flow advecting in an anomalously warm airmass with temps around
16C (near the daily max for the day per SPC climatology). This
combined with decreasing cloudiness/increasing solar insolation
will boost temperatures into the mid 70s to lower 80s, which will
be near high temp records for the day. Please see our climate
section below. In addition, a strong pressure gradient combined
with mixing down strong winds at the top of the mixed layer in
the afternoon (40+ kts) will bring strong southwest winds
gusting up to 45 mph at times. This is near wind advisory
criteria, and may necessitate a headline. Also, the warm temps
and windy conditions combined with the very dry fuels will bring
elevated fire danger. GFDI values top out in the high to very
high category for a few hours in the afternoon. We could need
headlines for the fire danger as well.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 235 PM CDT Thu Mar 27 2025
Friday Night...Sub 997mb surface low to track from southern MN
to northern MI and weaken. This combined with BL decoupling will
allow the strong winds to subside. Showers and storms are
favored mainly to our northwest along a cold front, but some
weakening activity could move in late Friday night/early
Saturday morning (20-30% chance) for areas north/west of the
Quad Cities. It will be a rather mild night with lows only
dropping into the 50s.
Saturday and Sunday, despite 00z deterministic and ensemble
model differences in surface low tracks, southwest flow aloft
and warm 850mb temps will bring another warm and mostly dry day
to the CWA on Saturday before fropa Saturday night. Highs in the
upper 60s/low 70s are forecast. A strengthening LLJ and
convergence along surface front Saturday night to support
shower/storm activity across the MO RVR valley that tracks east
across IA overnight in a weakening phase as it approaches the
CWA. Still, some precipitation is expected to reach eastern IA
early Sunday and with steep mid level lapse rates and 35-45kt
deep layer shear can't rule out some cells producing some large
hail/near-severe winds. As a result, SPC has a Marginal Risk
for severe weather for most of the area on Saturday. Behind the
fropa, much cooler temperatures and breezy north winds are
expected Sunday. With the main front and baroclinic zone
expected to our south and east, the severe risk has also shifted
south out of our CWA. In fact, the ECMWF shift of tails for
CAPE-Shear would suggest the area of concern would be southern
MO/northeast AR and into the OH RVR valley on Sunday. So the
main story Sunday will be some lingering showers in the AM, with
CAA occurring making for a brisk day and challenging
temperature forecast.
Sunday Night, considerable uncertainties exist on whether or
not enough moisture and forcing will remain with incoming cold
air to produce any snow on the back side of the system. 12z
deterministic ECMWF is suggesting a secondary deepening low
rippling up to our east that would bring more moisture and an
increased potential for at least light snow accums to portions
of E Iowa and NW Illinois. Still a ways out but this potential
is something to monitor.
Early Next Week, broad upper level ridge and surface high to
pass overhead bringing a period of dry and cooler conditions.
Two upstream trofs to move across the Pacific northwest and
western CONUS to induce another strong surface low to the lee of
the Colorado Rockies late Tuesday and Wednesday bringing more
precip chances, warmer temperatures, and strong winds to the
Midwest.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1243 AM CDT Fri Mar 28 2025
VFR conditions were observed as of TAF issuance at all local TAF
terminals. We are expecting a warm front to lift northward later
tonight, leading to increasing chances of thunderstorms early
this morning. Confidence remains a bit low on the exact
coverage of this activity, so used TEMPOs/PROB30 groups where
confidence is higher/lower, respectively. If a storm did go over
a terminal, there would likely be MVFR conditions with it.
Outside of the convection, a period of low-level wind shear is
also expected area-wide as a 35 to 45 knot southwesterly low-
level jet strengthens tonight. Eventually, southwest winds at
the surface are expected to increase after sunrise Friday due
to mixing, with gusts ranging between 30 to 40 knots. There is a
lower chance for some late morning showers for some locations.
&&
.CLIMATE...
Issued at 235 AM CDT Thu Mar 27 2025
Record High Temperatures:
Friday March 28:
KBRL: 84/1910
KCID: 81/1968
KDBQ: 78/1910
KMLI: 81/1910
Record High Minimum Temperatures:
March 28:
KMLI: 53/1879
March 29:
KMLI: 60/1910
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
UPDATE...Ervin
SHORT TERM...Gross/McClure
LONG TERM...Gross/McClure
AVIATION...Schultz
CLIMATE...Gross
Hazardous weather outlook, Mar 27, 3:13 AM CST, 23 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
413 AM CDT Thu Mar 27 2025
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
413 AM CDT Thu Mar 27 2025
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
There is a Marginal risk, level 1 of 5, for severe weather late
this evening and tonight, with lightning and large hail the main
hazards.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
On Friday, strong southwest winds are expected with gusts up to 45
mph possible. Additionally, very warm temperatures and dry
vegetation will lead to an elevated grassland fire danger.
There is a Marginal risk, level 1 of 5, for severe weather
Saturday evening and night, with strong wind gusts and hail the
main hazards.
Additional showers and thunderstorms will be possible Sunday.
Confidence remains low on the potential for severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
GENERAL STORM MOTION OF THE DAY:
Toward the east-northeast around 35 MPH
Gross
In the hours before
Special weather statement, Mar 27, 10:10 PM CST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1110 PM CDT Thu Mar 27 2025
IAZ099-ILZ034-035-280445-
McDonough IL-Hancock IL-Lee IA-
1110 PM CDT Thu Mar 27 2025
...A strong thunderstorm will impact portions of southwestern
McDonough, central Hancock and south central Lee Counties through
1145 PM CDT...
At 1110 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamilton, or near Keokuk, moving east at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Ferris and Carthage around 1115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4037 9139 4048 9138 4053 9074 4028 9075
4028 9091 4029 9094
TIME...MOT...LOC 0410Z 272DEG 30KT 4042 9131
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JTSSpecial weather statement, Mar 28, 12:30 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
130 AM CDT Fri Mar 28 2025
IAZ078-088-089-ILZ024>026-280715-
Mercer IL-Warren IL-Henderson IL-Henry IA-Des Moines IA-Louisa IA-
130 AM CDT Fri Mar 28 2025
...A strong thunderstorm will impact portions of south central
Mercer, west central Warren, northeastern Henderson, southeastern
Henry, Des Moines and southeastern Louisa Counties through 215 AM
CDT...
At 130 AM CDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 9 miles northwest of Burlington, moving east at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Oquawka, Kossuth, 4th Pumping Station Campground, West Burlington,
Kingston, Big River State Forest, Mediapolis, Starr's Cave Park and
Preserve, Sperry, Prairie Grove, Danville, Big Hollow Recreation
Area, Pleasant Grove, Ogle, Dodgeville, Beaverdale, Keithsburg,
Delabar State Park, Rozetta, and Bald Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4079 9131 4096 9139 4115 9084 4091 9074
TIME...MOT...LOC 0630Z 250DEG 32KT 4091 9126
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DC
Special weather statement, Mar 28, 1:17 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
217 AM CDT Fri Mar 28 2025
IAZ078-089-ILZ024>026-280800-
Mercer IL-Warren IL-Henderson IL-Des Moines IA-Louisa IA-
217 AM CDT Fri Mar 28 2025
...Strong thunderstorms will impact portions of south central Mercer,
northwestern Warren, northeastern Henderson, northeastern Des Moines
and southeastern Louisa Counties through 300 AM CDT...
At 217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oquawka to near Keithsburg. Movement was
northeast at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Oquawka, Aledo, 4th Pumping Station Campground, Kingston, Big River
State Forest, Little York, Sunbeam, Ogle, Keithsburg, Delabar State
Park, Bald Bluff, Seaton, Mercer County Fairgrounds, and Oakville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4104 9063 4122 9070 4108 9109 4088 9107
TIME...MOT...LOC 0717Z 236DEG 22KT 4096 9102 4102 9096
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DC